Alert archive / Virginia / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Blacksburg, VA

March 30, 202011 counties in Virginia

NWS Blacksburg, VA issued this red flag warning at Mar 30, 2020, 12:41 PM EDT for 11 counties in Virginia. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2020, 12:41 PM EDT (16:41 UTC)
Expired
Mar 30, 2020, 8:00 PM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Patrick County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS81 KRNK 301641
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
1241 PM EDT Mon Mar 30 2020

...Any Fires Set Today Will Easily Become Wildfires...

.The combination of low relative humidities, strong winds, warm
temperatures, and low fuel moisture are the right ingredients for
prompting any fires to spread quickly, and become out of control.
The setting of fires today is highly discouraged, or any fires
unintentionally set will quickly become a wildfire.

VAZ016-017-022>024-032>035-310000-
/O.NEW.KRNK.FW.W.0001.200330T1641Z-200331T0000Z/
Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-
1241 PM EDT Mon Mar 30 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND NEAR THE CREST
OF THE BLUE RIDGE FROM THE NORTH CAROLINA BORDER TO THE LEXINGTON
AND AMHERST REGIONS...

The National Weather Service in Blacksburg has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM EDT this evening.

* Affected Area...In Virginia, Carroll, Floyd, Roanoke, Botetourt,
  Rockbridge, Patrick, Franklin, Bedford, and Amherst counties
  including the Independent Cities of Galax, Roanoke, Salem,
  Lexington, and Buena Vista.

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 17 percent.

* Impacts...Any fires today will quickly become wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://www.weather.gov/rnk/fire (all lower case)
1 follow-up statement
598 
WWUS81 KRNK 310009
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
809 PM EDT Mon Mar 30 2020

VAZ016-017-022>024-032>035-310115-
/O.EXP.KRNK.FW.W.0001.000000T0000Z-200331T0000Z/
Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-
809 PM EDT Mon Mar 30 2020

...RED FLAG WARNING HAS EXPIRED FOR FOR AREAS ALONG AND NEAR THE CREST
OF THE BLUE RIDGE FROM THE NORTH CAROLINA BORDER TO THE LEXINGTON
AND AMHERST REGIONS...

Winds will continue to weaken while relative humidities recover
this evening. Therefore, the Red Flag Warning has been allowed to
expire for areas along and near the crest of the Blue Ridge from
the North Carolina border to the Lexington and Amherst regions..

$$

For more information from NOAA/National Weather Service visit...
http://www.weather.gov/rnk/fire (all lower case)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 30, 10:22 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 30, 10:22 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1022 AM EDT Mon Mar 30 2020

.SYNOPSIS...
A large low pressure system will cross the northeast United States
today and will be off the coast by Tuesday morning while another low
tracks from the southern Rockies into the Gulf Coast region. The
southern low will move off the southeast coast by Wednesday as high
pressure fills in behind the low on Wednesday through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 925 AM EST Monday...

Across the region we are seeing two distinct sky cover patterns.
Western and northern sections are either sunny or have some
patchy thin cirrus clouds overhead. Eastern and southern
sections have an abundance of cirrus thanks to a lee side
standing wave. As we progress into the afternoon, the impacts of
the standing wave are expected to diminish, thus allowing skies
across this part of the area also trend to at least mostly
sunny, if not sunny for a few spots.

A look at the morning 12Z/8am upper air sounding data from both
RNK and GSO show plenty of dry air and northwest unidirectional
flow throughout the column. Looking at yesterday evening's
soundings, both locations were able to mix from the surface to
around 750-725mb. Assuming a similar mixing today, plenty of
sunshine, or upcoming plenty of sunshine, along with the impacts
of downslope subsidence warming across at least central eastern
parts of the area, yield forecast high temperatures about two or
three degrees above our earlier forecast numbers. Have adjusted
our forecast highs accordingly. While this in itself is not a
large increase, each degree higher will mean even lower
afternoon relative humidities, which are worth noting for the
fire weather interests. More on this topic can be found in the
FIRE WEATHER portion of this discussion.

As of 330 AM EST Monday...

Satellite pictures showed high clouds from Virginia through the
southeast United States this morning. Despite the occasional high
clouds enough mixing and sunshine to keep temperatures for most
locations across southeast West Virginia, southwest Virginia and
northwest North Carolina above normal today. Bufkit forecast
soundings had mixing late this morning and through the afternoon
into the deep layer of dry air above 3000 feet. This will lower the
humidity this afternoon and bring stronger winds down to the
surface. Wind gusts of 30 to 40 mph will be common in the mountains
and foothills.

By late tonight area is between the surface low well offshore and
the low over the Gulf Coast region. Winds will diminish overnight
as the ridge between the two lows moves across the Mid Atlantic
states. Cloud cover will also increase tonight. Some lower clouds
will develop along the western slopes of the central Appalachians
and much deeper moisture will be spreading toward the region from
the southwest. Will keep probability of rain low through 8AM/12Z
Tuesday.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 400 AM EDT Monday...

Tuesday will see widespread showers starting in the afternoon as a
result of a southern stream system passing to the south of our area.
Rain should continue overnight and begin to curtail on Wednesday
morning. With some northerly flow pushing over the mountains,
widespread precip will end Wednesday morning, but some upslope
showers could continue into the early Wednesday afternoon. Some
broad ridging begins to force its way in and clear things out
overnight Wednesday for a dry Thursday.

A reprieve from the summer-like heat is in order, with highs in the
midweek in the 50s, inching into the 60s for the Piedmont on
Thursday. As a result of fairly consistent cloud cover, overnight
lows in this period should only get into the 40s, mid 30s for some
higher elevations in the mountains.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 100 PM EDT Sunday...

Starting off Thursday under ridging/high pressure building in
overhead. This will allowing for dry conditions and cooler
temperatures back to around normal for this time of year. Still may
see some spots around freezing Thursday and Friday morning, but will
begin to see temperatures moderate moving into the weekend as the
flow begins to turn more southerly in advance of the next system.

Dry conditions give way to the possibility of showers by Saturday.
Still quite a bit of uncertainty in the progression of the system
next weekend, but at the moment, not looking too potent or a huge
rain maker.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 145 AM EDT Monday...

Region will be between low pressure over New England and high
pressure over the Lower Mississippi Valley. The pressure
gradient will be enough early this morning to have wind gusts of
20 to 30 knots at higher elevations.

Once mixing begins late this morning wind gusts will increase.
Bufkit forecast soundings indicated momentum transfer of 40 to
45 knots between 15Z/11AM and 23Z/7PM. The strongest winds will
be in the mountains and foothills.

Cloud cover will increase tonight and ceilings will begin to
lower overnight. Expect ceilings to remain VFR through the 06Z
then become MVFR from the west so for now have KBLF and KLWB
lowering before 12Z/8AM. Any rain will hold off until after
8AM/12Z.

Above average confidence on ceiling and visibility today and
tonight.
Average confidence on wind.

Extended Aviation Discussion...

Rain is likely Tuesday and Tuesday night with widespread
MVFR/IFR conditions. SCT MVFR showers are possible Wednesday
then dry again with VFR ceilings and visibility on Thursday.
There is a chance of showers in the mountains on Friday.
Otherwise VFR conditions are expected.

&&

.FIRE WEATHER...
As of 950 AM EDT Monday...

The Enhanced Fire Danger Statement continues for portions of the
Foothills and Piedmont of Virginia. Latest forecast update
increases the forecast high temperature across the region by
roughly two to three degrees. This increase brings a greater
swath of sub-20% RH values to the region with all locations east
of the crest of the Blue Ridge into the 15 to 19% range, with
most areas across the mountains dipping into the lower 20s%, and
the highest values across the tallest peaks and ridges of
southeast West Virginia with minimums of the upper 20s to lower
30s percent range. Winds also will be on the gusty side with
gusts across the mountains in the 30 to 40 mph range and 20 to
30 across the Piedmont. Sustained winds will approach or just
touch 20 mph in spots.

As of 645 AM EDT Monday...

Issuing an Enhanced Fire Danger Statement in collaboration with
the Virginia Department of Forestry and surrounding National
Weather Service offices. Will be contacting North Carolina
Forest Service this morning to check conditions in northwest NC.
After very poor humidity recovery overnight, dry fuels combined
with gusty wind and low humidity air mass will create
conditions that will enhance the spread of fire today.

&&

.EQUIPMENT...
As of 1000 AM EDT Monday...

Distribution of the Lynchburg (KLYH) observations has been
restored.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/DS
SHORT TERM...VFJ
LONG TERM...BMG
AVIATION...AMS
FIRE WEATHER...AMS/DS
EQUIPMENT...DS
Hazardous weather outlook, Mar 30, 5:22 AM EDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
522 AM EDT Mon Mar 30 2020

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
310930-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
522 AM EDT Mon Mar 30 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Wind gusts of 30 to 45 mph are expected from late this morning
through late this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-310930-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
522 AM EDT Mon Mar 30 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

Wind gusts of 25 to 40 mph are expected from late this morning
through late this afternoon.

There is an increased threat of wildfire spread due to low humidity
and the gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 30, 11:53 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1153 AM EDT Mon Mar 30 2020

VAZ017-022>024-032>035-043>047-058-059-301700-
Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
Including the cities of Floyd, Roanoke, Salem, Fincastle,
Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst,
Martinsville, Danville, Lynchburg, Appomattox, South Boston,
and Keysville
1153 AM EDT Mon Mar 30 2020

...Enhanced Fire Danger This Afternoon...

The combination of dry fuel, low humidity and strong, gusty wind
will create conditions favorable for rapid fire spread today.
Afternoon humidity will be 15 to 20 percent, and wind gusts will
be from 25 to 40 mph.

Use caution with any open flame. Remember Virginia law prohibits
open air burning before 4PM through April 30th.

Nearby

Red Flag Warnings in Virginia, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.